Legally Lethal Kratom: A Herbal Supplement with Overdose Potential

J Psychoactive Drugs. Jan-Mar 2019;51(1):28-30. doi: 10.1080/02791072.2018.1562591. Epub 2019 Jan 8.

Abstract

This case report describes an overdose on kratom, and elicits the potential dangers of overdose on the regulated dietary supplement. A young male presented to the emergency department intubated after being found unresponsive. He was found by his family to be unarousable and agonal breathing with minimal response to naloxone administered by Emergency Medical Services (EMS). Urine toxicology and blood alcohol content were negative. Physical exam was significant for tachycardia, hypotension, and pinpoint pupils with sluggish reactivity to light. Laboratory studies were significant for elevated liver enzymes, blood urea nitrogen, creatinine, lipase, amylase, troponins, and lactic acid. Family members revealed that the patient consumed kratom, which he obtained through an e-commerce business, and had consumed over 500 grams the previous day. Urine sample for kratom on day 3 tested positive with levels of more than 500 ng/dL. The patient received supportive care and, by day 10, pupillary reflexes returned to normal and he was extubated by day 14. Most of the medications/drugs labelled under herbal supplements by the U.S. Food and Drug Administration (FDA) are not regulated and can be purchased over the counter. The safety and side-effect profile of kratom is not well-studied, especially in an overdose scenario.

Keywords: Food and Drug Administration; herbal dietary supplement; kratom; overdose.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Analgesics, Opioid / adverse effects
  • Dietary Supplements / adverse effects*
  • Drug Overdose / etiology*
  • Humans
  • Male
  • Mitragyna / adverse effects*
  • Naloxone / administration & dosage

Substances

  • Analgesics, Opioid
  • Naloxone